Polypharmacy is defined as increase in the number of medications or the use of more medications than are medically necessary. Polypharmacy is common in older ambulatory care, hospital, and nursing home patients. Polypharmacy increases the risk of numerous negative health consequences in the elderly .
The symptoms caused by polypharmacy is unfortunately usually demented with the normal aging signs and symptoms, which can be: Tiredness, sleepiness, or decreased alertness, constipation, diarrhea, or incontinence, loss of appetite, confusion, falls, depression or lack of interest in your usual activities, weakness,
Possible symptoms of polypharmacy include: Loss of appetite. Falls. Confusion. Weakness. Tremors. Dizziness . Anxiety. Depression.
The most commonly reported definition of polypharmacy was the numerical definition of five or more medications daily (n = 51, 46.4% of articles), with definitions ranging from two or more to 11 or more medicines.
Adverse drug reactions (ADRs) are common in older adults , with falls, orthostatic hypotension, delirium, renal failure, gastrointestinal and intracranial bleeding being amongst the most common clinical manifestations.
Common geriatric syndromes include falls, cognitive impairment and delirium, depression, and polypharmacy ; these conditions are highly relevant for older adults with cancer. The presence of these conditions may influence overall ability to tolerate therapy as well as quality of life and potentially survival.
4. Increased Sensitivity to Many Drugs : The problems of decreased body size, altered body composition ( more fat, less water), and decreased liver and kidney function cause many drugs to accumulate in older people’s bodies at dangerously higher levels and for longer times than in younger people.
Drugs to Be Used With Caution in Older Adults (Based on the American Geriatrics Society 2015 Beers Criteria Update) Carbamazepine . Carboplatin . Cyclophosphamide. Cisplatin. Mirtazapine. Oxcarbazepine. Serotonin–norepinephrine reuptake inhibitors. Vincristine.
Conducting medication reconciliations at care transition, eliminating duplicate medications, assessing for drug-drug interactions, and reviewing dosages can reduce the incidence of polypharmacy , ensure patient safety, reduce hospitalizations, and decrease associated costs.
Most commonly interacting drug combination was aspirin + enalapril (30.2%). Conclusion: A higher incidence of polypharmacy and increased risk of potential DDIs in elderly people with cardiovascular disease are major therapeutic issues at Yekatit 12 hospital.
Clinically, the criteria utilized for identifying polypharmacy involve the following: Taking medications that have no apparent indication. Using therapeutic equivalents to treat the same illness. Concurrent usage of interacting medications. Using an inappropriate dosage.
The primary-care provider and specialists must maintain good communication with each other to prevent or minimize problems. Advise patients to use only one pharmacy to obtain medications; this adds another level of review to help ensure appropriate dosage and reduce the risk of adverse drugs effects and interactions.
Drug – drug interactions occur when two or more drugs react with each other. This drug – drug interaction may cause you to experience an unexpected side effect.
What factor is an important contribution to polypharmacy in older adults ? Polypharmacy is often the result of inadequate communication among specialists or between specialists and primary care providers.
It is also important not to forget that polypharmacy can be both appropriate and problematic . Achieving a suitable bal- ance, acceptable to the prescriber and the patient, is clinically challenging and requires an understanding of the patients’ views, and often needs compromise.